Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Resting heart rate dropped. Have a cardioversion by electric shock. Diagnosed with cardiomegaly. Looking for treatment

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
While in the Army in the mid 80's my resting heart rate suddenly dropped from mid 70's bpm to the mid 50's and continued at the 50's until recently. As I was a runner during service I could understand a healthy heart rate but I had been running for 3 years previous to this drop in RHR. In the early 90's I had several abnormal EKG'S prolonged QT, sinusbrady, early repolarization, and non specific st wave. My heart skipps beats and had to have a cardioversion by electric shock recently. I am 48 and 260 lbs was diagnosed with osa in 2008. Can my symptoms especially EKG and sudden drop in RHR be directly linked to OSA? Also while on active duty I was diagnosed with cardiomegaly. The cardiomegaly was an off and on diagnosis over the years with a current chronic mild cardiomegaly diagnosis. I am trying to link my OSA with these symptoms for VA benefits. Thank you for any help
Posted Tue, 31 Jul 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 3 hours later
Hi there,
Thanks for writing to Health Care Magic.
I am a qualified and certified cardiologist and read your detailed history with background.
I have few questions for you which I have written in the end, to reach a final recommendation, I would be happy with the additional information.
You know that:
1. Athletes, sports persons and Army personnel those who have actually gone in
heavy duty combat situation, have lower heart rate. That is the major portion
of out put of blood (which is heart rate multiplied by the volume of blood ejecte
per beat is achieved (it is required for running, swimming or fighting a battle)
by merely increasing heart rate. A good example is 7 Gold Medal Winner XXXXXXX
Spitz, his resting heart rate was 37. He could raise his cardiac output four
fold just by going to heart rate of 148.
2. Prolonged qtc can be because of drugs you are taking for BP, If it contains
B Blocker that can explain your lower resting rate also. Otherwise a simple exp-
lanation for low resting heart rate would be once heart is conditioned to be
as a running person of army, the conditioning has carried on. It could just
be sign of fitness. Non specific ST T wave changes have been seen in athletes.

3. If you needed cardioversion for recent atrial fibrillation that was to bring it to
sinus rhythm. If it was cardiac arrest then it is a different story.

4. You have been correctly diagnosed as having Obstructive Sleep Apnea. I can
link low resting heart rate directly to OSA, though it can be linked to medicines
prescribed for OSA + Hypertension.

5. Persons with lower heart rate, have large volume to eject in every beat so
mild cardiomegaly.
MY Questions are:
a). What is your resting heart RHYTHM is it sinus or atrial fibrillation?
b). What drugs you are taking for BP increased level?
c). Has ever echocardiography Doppler study been done on you I am interested
two points of report left ventricular hypertrophy and ejection fraction, would
appreciate if you can upload the whole report.
d) What was indication for giving DC cardioversion? Was it planned or sudden?

Looking forward to your answers, please answer the parts you know from VA
Hospital slips meant for patient. Whatever I get and whenever I get these, I will write to you asap. Assuredly, we will find a way that you how you keep on getting treatment from VA hospital(s),

With Best Wishes
Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW

Above answer was peer-reviewed by
Follow-up: Resting heart rate dropped. Have a cardioversion by electric shock. Diagnosed with cardiomegaly. Looking for treatment 13 hours later
I was a 4 day a week runner in the army about 20 minutes a day. I was always borderline overweight by army standards about 175 to 210 on average. I haven't run since 1997 and up until 2010 my resting heart rate was around 55. My low heart rate during service was a sudden onset after 3 years in service. Would it take a young 20 yr old 3 years to condition his heart with a sudden onset? I was never in combat as well. My active duty dates were 1981 thru 1997. I did not use BP meds or any other meds until 2009. Was prescribed 25 mg Atennalol however the DR was sceptical to use a beta blocker because of my low heart rate but I was having massive PAC's at the time. My cardioversion was not planned. As I can feel every beat of my heart I felt my heart change rythim and it scared me so I went to the ER. They tried drugs first but they did not work so they shocked me. My bp med has been changed to sotalol 80mg twice daily to keep my rythm. Also at about the same time my RHR made the sudden drop I was diagnosed with chronic bronchitsis. I have had several cardio echo's with no real issues.
Answered by Dr. Anil Grover 7 hours later

Thanks for replying to my questions. It is indeed a pleasure interacting with you.
I guess, the current BP medicine and your previous training as an athlete is responsible for low heart. I would not bother about "suddenness" of it for it does gradually go down. It is our perception we start noticing it on a particular occasion and call it sudden. You had sudden onset of what it seems broad QRS tachycardia ( it could be atrial fibrillation also) for which you needed DC cardioversion. Normal echo finding is a good sign that you have not developed - Athlete Heart Syndrome, which has its own problems.

I hope you are following OSA treatment. At times great variations of rate can occur. See our hear beats for 24x60x72 roughly 96-100 thousand time a day. It keeps on changing and follows cicardian rhythm. In OSA patients it can start following your sleep rhythm which is reversed that is lower in day and higher in night. Along with there might be silent apnea spells during night which can cause heart rate to change also, Please see your doctor and request him for sleep studies, a Holter examination and change of BP medicines. I am sure after doing a complete physical examination he would do so.

If there is any further query please do not hesitate in sending me an mail, I will be happy to answer.

With Best Wishes
Dr Anil Grover,
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor